Alert archive / Kansas / Flash Flood Warnings in 2009

Flash Flood Warning 24, NWS Goodland, KS

September 8, 2009Thomas County, Kansas

NWS Goodland, KS issued this flash flood warning at Sep 8, 2009, 2:40 AM CDT for Thomas County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2009, 2:40 AM CDT (07:40 UTC)
Expired
Sep 8, 2009, 6:02 AM CDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Thomas County, KS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.7 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2009-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 734 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2009-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
734 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1856 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
351 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGLD 080740
FFWGLD
KSC193-081330-
/O.NEW.KGLD.FF.W.0024.090908T0740Z-090908T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
240 AM CDT TUE SEP 8 2009

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN THOMAS COUNTY IN NORTHWEST KANSAS...
  THIS INCLUDES THE CITY OF MINGO...

* UNTIL 830 AM CDT

* AT 235 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WAS LOCATED 10 TO 15 MILES SOUTH OF COLBY ALONG AND NEAR 
HIGHWAY 25. THIS STORM WAS NEARLY STATIONARY. DOPPLER ESTIMATES OF 
AT LEAST 2 TO 4 INCHES HAVE OCCURRED IN THE LAST HOUR. ADDITIONAL 
RAINFALL WILL BE POSSIBLE

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GOODLAND.

&&

LAT...LON 3929 10108 3927 10073 3914 10073 3914 10111

$$

BULLER
2 follow-up statements
000 
WGUS73 KGLD 081010
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
510 AM CDT TUE SEP 8 2009

KSC193-081330-
/O.CON.KGLD.FF.W.0024.000000T0000Z-090908T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
THOMAS KS-
510 AM CDT TUE SEP 8 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 AM CDT FOR
SOUTHEASTERN THOMAS COUNTY...

AT 507 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED 
THUNDERSTORMS HAVE ENDED ACROSS THE AREA. HOWEVER...FLASH FLOODING 
WILL CONTINUE AS RESULT OF THE VERY HEAVY RAINFALL. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MINGO

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR ESTIMATES AT LEAST 3 TO 5 INCHES HAVE FALLEN IN THE 
WARNED AREA. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT 
AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST 
OFFICE IN GOODLAND.

&&

LAT...LON 3929 10108 3927 10073 3914 10073 3914 10111

$$

BULLER
000 
WGUS73 KGLD 081102
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
602 AM CDT TUE SEP 8 2009

KSC193-081111-
/O.CAN.KGLD.FF.W.0024.000000T0000Z-090908T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
THOMAS KS-
602 AM CDT TUE SEP 8 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHEASTERN THOMAS
COUNTY...

THE HEAVY RAINFALL AND FLASH FLOODING THREAT HAS ENDED ACROSS THE 
AREA. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN CANCELLED. THIS 
AREA WILL BE INCLUDED IN A NEW WARNING TO ADDRESS THE LONGER 
DURATION FLOODING THREAT.

LAT...LON 3929 10108 3927 10073 3914 10073 3914 10111

$$

BULLER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 12:44 AM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Sep 8, 12:44 AM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1144 PM MDT MON SEP 7 2009

.DISCUSSION...
226 PM MDT MON SEP 7 2009

1630Z WATER VAPOR IMAGERY INDICATED H5 RIDGE AXIS THAT HAD BEEN OVER
THE AREA FOR THE PAST SEVERAL DAYS HAS SHIFTED TO THE EAST WITH
LARGE TROUGH...WITH A FEW EMBEDDED SHORT WAVE TROUGHS...WAS CENTERED
ACROSS THE NORTHWESTERN UNITED STATES. AT THE SFC...TROUGH AXIS
REMAINED DRAPED ACROSS EASTERN COLORADO...WITH AREA OF WEAK
CONVECTION/SPRINKLES ACROSS EASTERN CWA.

PRECIP CHANCES AND TEMPERATURES WILL BE PRIMARY CONCERN FOR THE
PERIOD.

TONIGHT...ANOTHER WEAK INSTABILITY AXIS DEVELOPS ACROSS THE CWA LATE
THIS AFTERNOON MAINLY ACROSS THE EASTERN CWA. AS WAS THE CASE
YESTERDAY...THERE DOES NOT APPEAR TO BE ANY STRONG SFC CONVERGENCE
TO HELP INITIATE CONVECTION...AND WITH SHORT WAVE TROUGH RESPONSIBLE
FOR TODAYS SPRINKLES EXPECTED TO BE TO THE EAST OF THE
AREA...SUBSIDENCE MAY FURTHER INHIBIT DEVELOPMENT. CURRENT TRENDS
INDICATING STORMS DEVELOPING BEHIND THIS INITIAL SHORT WAVE TROUGH SO
IT APPEARS HEATING ENOUGH TO OVERCOME ANY CAPPING INDUCED BY
SUBSIDENCE SO WILL CARRY LOW POPS ACROSS ENTIRE AREA TONIGHT.
OTHERWISE LLJ DOES NOT LOOK AS STRONG AND FORCING FAIRLY WEAK SO DO
NOT PLAN ON CARRYING THUNDERSTORM CHANCES OVERNIGHT.

TUESDAY-TUESDAY NIGHT...H5 TROUGH WILL MOVE ACROSS THE DAKOTAS
DURING THE DAY...FORCING A COLD FRONT ACROSS THE AREA. TIMING OF THE
FRONT REMAINS UP IN THE AIR...AND MOST LIKELY TIMING OF FROPA WILL
BE OVERNIGHT TUESDAY. FRONTAL SCALE FORCING...ALONG WITH H5-H3 DIV
Q  FIELDS INDICATE FORCING FOR ASCENT ALSO MAXIMIZED DURING THIS
PERIOD. WITH LATER FRONTAL TIMING...A LITTLE CONCERNED THAT BOUNDARY
LAYER MAY STABILIZE BEFORE FRONT REACHES THE AREA. SREF POPS REMAIN
VERY HIGH...AND CURRENT MID RANGE POPS APPEAR REASONABLE FOR THE
PERIOD.

WEDNESDAY-THURSDAY...FRONT WILL SETTLE ACROSS THE AREA DURING THE
DAY AND WITH AFOREMENTIONED QUESTIONS IN TIMING AND GENERAL SLOWER
TREND IN THE MODELS...THINK HOLDING ONTO THUNDER CHANCES REASONABLE
FOR THE DAYTIME PERIOD. WEAK UPSLOPE FLOW WILL DEVELOP BEHIND THE
FRONT AND WITH NO REAL DRY AIR ADVECTION TO SPEAK OF...THERE WILL BE
AT LEAST A SMALL THREAT OF DIURNALLY DRIVEN STORMS THROUGH THE
EVENING HOURS ON WEDNESDAY. OTHERWISE WITH SFC HIGH IN PLACE ACROSS
THE AREA AND HUMID AIRMASS IN PLACE...THINK ANOTHER ROUND OF FOG OR
STRATUS A REAL POSSIBILITY ACROSS PRETTY MUCH THE WHOLE AREA. FOR
THURSDAY...SFC FIELDS LOOK SIMILAR TO THE PAST FEW DAYS WITH SFC
TROUGH DEVELOPING ACROSS EASTERN CWA AND MOIST AIRMASS IN PLACE
ACROSS MUCH OF THE AREA. IF FOG DEVELOPS IN THE MORNING THERE IS
SOME CONCERN THAT WIDESPREAD STRATUS IN THE MORNING WOULD LIMIT
HEATING/DESTABILIZATION ACROSS MUCH OF THE AREA. WITH MINIMAL
AFTERNOON CONVECTION THE PAST FEW DAYS...THINK A DRY FORECAST IS IN
ORDER UNTIL PRE FRONTAL TROUGH NEARS THE AREA THURSDAY NIGHT. HIGH
TEMPERATURES...ESPECIALLY ON WEDNESDAY AS POTENTIAL EXISTS FOR POST
FRONTAL STRATUS WHICH COULD REALLY INHIBIT WARMING THROUGH MUCH OF
THE DAY. NAM VERY AGGRESSIVE WITH STRATUS DECK...WHILE GFS ONLY HINTS
AT A BRIEF WINDOW OF LOW CLOUD POSSIBLE. STRATUS HAS FORMED FAIRLY
EASILY THE PAST FEW DAYS AND WITH A SIMILAR AIRMASS MOVING BACK TO
THE AREA...AM GOING TO TREND TO THE COOLER SIDE OF THINGS.

IN THE EXTENDED...MAIN CONCERN FOR THE PERIOD CENTERS AROUND CLOSED
H5 TROUGH EXPECTED TO DEVELOP OVER THE PLAINS. LOOKS LIKE MODELS
HAVE BEEN BOUNCING AROUND WITH THE POSITION OF THE LOW...WITH A
SOMEWHAT WESTWARD DRIFT APPARENT IN THE DIFFERENT RUNS. GFS 00Z
ENSEMBLE MEAN AS WELL AS CLUSTERING OF ENS MEMBERS WOULD TEND TO
SUPPORT A MORE EASTERLY POSITION OF THE TROUGH...BUT REGARDLESS OF
EXACT POSITION SEEMS TO BE GOOD AGREEMENT THAT A LARGE TROUGH WILL
IMPACT THE AREA. WITH A LARGE AMOUNT OF UNCERTAINTY IN EVOLUTION OF
THE SYSTEM PLAN ON KEEPING DETAILS FAIRLY GENERALLY NOW. BOTH MAX
AND MIN TEMPS WILL REMAIN BELOW NORMAL AFTER STRONG COLD FRONT
SWEEPS ACROSS THE AREA ON FRIDAY. BEST PRECIPITATION CHANCES WILL BE
WITH FROPA ON FRIDAY...BUT WITH POTENTIAL FOR CLOSED LOW NEAR THE
AREA PLAN ON KEEPING SMALL DIURNAL CHANCES THROUGH THE PERIOD.

JRM
&&

.AVIATION...
1137 PM MDT MON SEP 7 2009

FOR THE 06Z TAF...MCS CURRENTLY OVER SOUTHEASTERN PORTION OF GLD
CWA SHOULD CONTINUE TO SLOWLY DRIFT EAST LEAVING ONLY MID-LEVEL
STRATUS AT BOTH TERMINALS. NAM/GFS BOTH HINTING AT LOW LEVEL
STRATUS FORMING AT KMCK AFTER AROUND 10Z BUT GIVEN AFOREMENTIONED
MID-LEVEL DECK...WILL OPT TO LEAVE OUT OF THE TAF. CONVECTION
APPEARS MORE CERTAIN BY LATE TUESDAY AFTERNOON AT BOTH SITES SO
INSERTED VCTS MENTION BEGINNING 23Z AT KMCK AND 09/02Z AT KGLD.
COULD SEE REDUCED CIGS/VIS IF CONVECTION DIRECTLY IMPACTS A
TERMINAL BUT SPATIAL AND TEMPORAL DETAILS ARE TOO VAGUE AT THIS
POINT TO WARRANT SPECIFICS.

FOLTZ
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Sep 7, 3:14 PM CDT, 11 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
214 PM MDT MON SEP 7 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081230-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
214 PM MDT MON SEP 7 2009 /314 PM CDT MON SEP 7 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA LATE THIS
AFTERNOON AND THROUGH THE EVENING HOURS. SEVERE THUNDERSTORMS ARE
NOT EXPECTED AT THIS TIME. SMALL HAIL...LOCALLY HEAVY RAIN AND
OCCASIONAL LIGHTNING ARE POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL MOVE THROUGH THE REGION LATE TUESDAY WITH
WIDELY SCATTERED THUNDERSTORMS POSSIBLE THROUGH WEDNESDAY.
A CHANCE FOR THUNDERSTORMS WILL REMAIN IN THE FORECAST THURSDAY
AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

In the hours before

Special weather statement, Sep 7, 8:58 PM CDT, 5 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
758 PM MDT MON SEP 7 2009

KSZ028-042-080230-
LOGAN-WICHITA-
858 PM CDT MON SEP 7 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR WICHITA COUNTY IN WEST CENTRAL KANSAS AND LOGAN
COUNTY IN WEST CENTRAL KANSAS...

AT 857 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES SOUTH OF RUSSELL SPRINGS...AND MOVING
EAST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THEDE
Local storm report, Sep 7, 10:01 PM CDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
901 PM MDT MON SEP 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     4 W MONUMENT            39.10N 101.07W
09/07/2009                   LOGAN              KS   EMERGENCY MNGR

            FIVE POWER POLES DOWN.

0513 PM     HAIL             14 NNW LEOTI            38.68N 101.42W
09/07/2009  E0.75 INCH       WICHITA            KS   TRAINED SPOTTER

0538 PM     HEAVY RAIN       5 W MONUMENT            39.10N 101.09W
09/07/2009  M4.60 INCH       LOGAN              KS   PUBLIC

0549 PM     FLASH FLOOD      5 E WINONA              39.07N 101.15W
09/07/2009                   LOGAN              KS   EMERGENCY MNGR

            CATTLE FENCES WASHED OUT BY FLOOD.

0549 PM     HEAVY RAIN       6 ENE WINONA            39.09N 101.15W
09/07/2009  M3.00 INCH       LOGAN              KS   EMERGENCY MNGR

0638 PM     FLASH FLOOD      3 NNW RUSSELL SPRINGS   38.95N 101.18W
09/07/2009                   LOGAN              KS   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS WATER OVER HIGHWAY 25 IN THREE
            PLACES WITHIN A FEW MILES NORTH OF RUSSELL SPRINGS. ALSO
            NUMEROUS COUNTY ROADS FLOODED.

&&

FOLTZ
Special weather statement, Sep 7, 10:06 PM CDT, 4 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
906 PM MDT MON SEP 7 2009

KSZ028-080400-
LOGAN-
1006 PM CDT MON SEP 7 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LOGAN COUNTY IN WEST CENTRAL KANSAS...

AT 1005 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES EAST OF RUSSELL SPRINGS...AND MOVING
EAST AT 5 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM. HEAVY RAIN WITH RAINFALL RATES OF ONE TO TWO INCHES PER
HOUR CAN ALSO BE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THEDE

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 12:22 AM CDTFlash Flood WarningGLDGove, Logan6 hr
Sep 8, 2:33 AM CDTSevere Thunderstorm WarningGLDThomas57 min
Sep 8, 6:18 AM CDTAreal Flood WarningGLDGove, Logan, Sheridan, Thomas12 hr
Sep 8, 2:07 PM CDTFlash Flood WatchGLDGove, Logan, Sheridan, Thomas23 hr

Nearby

Flash Flood Warnings in Kansas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.